SJS is a rare skin disease thought to be triggered, in part, by an allergic reaction to OTC medication such as Motrin. Previous and ongoing lawsuits allege the innocent dispensation of OTC medications such as Children's Motrin to treat symptoms ranging from a fever to a toothache has led to grievous illness suffered by children and adolescents never meant to endure such horrific injuries. Many are left with permanent scars, and light sensitivity resulting from injuries to the eyes.
Jasmin is out of hospital now—but according to a report by 4WWL Television New Orleans (5/23/12) last summer was filled with crisis as she spent the summer following her junior year in the burn unit of Baton Rouge General Hospital fighting for her life.
It was the worst case of Stevens Johnson Syndrome doctors had ever seen, with the skin from the top of her head to the tips of her toenails covered in blisters akin to third-degree burns. Her mother, according to the report, described her daughter's body as having swelled to three times its normal size.
"This is the worst case of Stevens Johnson I have seen on a child," said Dr. Dhaval Adhvaryu, an acute care and burn surgeon at Baton Rouge General Hospital and Baton Rouge General Physicians. "Sixteen-year-old girl, beautiful, young girl with almost 100 percent loss of skin and no etiology."
It was worse than standard SJS, which is bad enough on its own. Jasmin actually suffered from toxic epidermal necrolysis, or TEN—the most aggressive form of Stevens Johnson Syndrome. At one point doctors had to place Jasmin in a self-induced coma, in order to treat her.
"It's considered a hypersensitive immune system reaction against one's self," said Dr. Theron McCormick, a pediatric allergist and immunologist, and the pediatric medical director of Our Lady of the Lake physician group. "I've seen multiple cases as a reaction to a lot of antibiotics and to some cases, what we call idiopathic, meaning we don't know the reason why. A good 40 to 50 percent of the cases we don't end up having the underlying cause."
Jasmin had not taken antibiotics, but she had taken Extra Strength Tylenol at home and was administered Motrin in hospital before SJS or TEN was apparent. The cause may never be known. Because Jasmin's case involved two OTC meds, it may complicate a potential lawsuit should the Bindom family decide to pursue one.
READ MORE CHILDREN'S MOTRIN SJS LEGAL NEWS
"I think she understands this, that the scars are not going to be completely gone," said Dr. Elizabeth McBurney, a noted dermatologist and past president of both the American Society for Dermatologic Surgery and the Women's Dermatologic Society, who begins treating Jasmin this month. "What we're hoping to do is flatten [the scars] out to make them smooth, but she will still have scars on all of these areas, they just won't be these raised, red, tender, painful nodules that she has now."
Regardless of the cause of Jasmin's pain and suffering, the physical and emotional scars encountered by Stevens Johnson Syndrome patients who can point to Children's Motrin as a likely cause, is incalculable.